Hail, Jewell
- When
- March 31, 1:50 AM CST
- Where
- Jewell County, 6 mi N of Esbon
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.907, -98.430
Isolated thunderstorms rumbled across north central Kansas during the early morning hours and produced pea to penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Isolated thunderstorms rumbled across north central Kansas during the early morning hours and produced pea to penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 30, 11:36 PM CST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1236 AM CDT MON MAR 31 2008 .AVIATION...06Z KGRI TAF. MAIN PROBLEMS FOR THE 06Z TAF WILL BE RAIN CHANCES ALONG CEILINGS AND VISIBILITIES. EXPECT RAIN TO BECOME MORE WIDESPREAD ACROSS SOUTH CENTRAL NEBRASKA...INCLUDING THE TERMINAL LOCATION...DURING THE OVERNIGHT HOURS. THIS WILL BRING IFR CEILINGS AND VISIBILITIES INTO MID MORNING ON MONDAY BEFORE THE RAIN MOVES OUT OF THE AREA. WILL SHOW CONDITIONS IMPROVING TO MVFR CEILINGS AROUND 19Z...AND THEN BACK TO VFR TOWARDS 21Z. && .PREV DISCUSSION... /ISSUED 928 PM CDT SUN MAR 30 2008/ UPDATE...FORECAST DIFFICULTIES REMAIN TONIGHT WITH QUESTIONS ABOUT PRECIPITATION TYPE ACROSS NORTHWEST PORTIONS OF THE FORECAST AREA CONTINUING. THE LATEST 00Z NAM/WRF SUGGESTS THAT MOST OF THE FORECAST AREA WILL HAVE RAIN TONIGHT ONCE THE PRECIPITATION BEGINS. IN THE FAR NORTHWEST...FORECAST SOUNDINGS SUGGEST THAT THE PRECIPITATION TYPE MAY BE MAINLY SNOW...WITH A SMALL STRIPE OF MIXED PRECIPITATION ROUGHLY IN AN AREA FROM CAMBRIDGE NORTHEAST TOWARDS LEXINGTON AND LOUP CITY. HAVING SAID THIS...ITS STILL UNCERTAIN AS TO WHETHER OR NOT THE THERMAL PROFILE WILL BE WARM ENOUGH TO MAKE IT RAIN...OR WILL THE ICE WHICH WILL BE INTRODUCED INTO THE ATMOSPHERIC COLUMN FROM ABOVE ONLY PARTIALLY MELT. SURFACE TEMPERATURES ARE ALSO NOT CERTAIN WITH READINGS GENERALLY EXPECTED TO BE RIGHT AROUND FREEZING. FOR NOW...HAVE NOT MADE MUCH IN THE WAY OF CHANGES TO THE GOING FORECAST SINCE A DEGREE OR TWO IN THE THERMAL PROFILES WILL MAKE ALL THE DIFFERENCE IN WHICH PRECIPITATION TYPE DOMINATES. PREV DISCUSSION... /ISSUED 619 PM CDT SUN MAR 30 2008/ AVIATION...SEVERAL ISSUES TO DEAL WITH FOR THE 00Z TAF INCLUDING CEILINGS...VISIBILITY AND PRECIPITATION CHANCES. A VFR CEILING AT KGRI LATE THIS AFTERNOON SHOULD GRADUALLY LOWER THROUGH THE NIGHT. THERE COULD SOME DRIZZLE THIS EVENING AS THE LOWER PORTIONS OF THE ATMOSPHERE SATURATE...AND WILL ADD THIS INTO THE TERMINAL. THE BETTER RAIN CHANCES COME AFTER 06Z TONIGHT. EXPECT CEILINGS AND VISIBILITIES COULD EASILY FALL INTO THE IFR RANGE DURING THE HEAVIER PRECIPITATION...AND WILL CONTINUE WITH THIS INTO MID MONDAY MORNING. THERE IS SOME CONCERN ABOUT THE POSSIBILITY OF FREEZING RAIN...BUT CURRENTLY IT LOOKS LIKE SURFACE TEMPERATURES AT KGRI SHOULD REMAIN JUST ABOVE FREEZING THROUGH THE NIGHT. WILL INCREASE THE CEILING BACK TO MVFR AROUND 21Z MONDAY WITH MOST FORECAST GUIDANCE SHOWING IMPROVING CONDITIONS DURING THE AFTERNOON ON MONDAY. PREV DISCUSSION... /ISSUED 347 PM CDT SUN MAR 30 2008/ SHORT TERM...TONIGHT THROUGH MONDAY NIGHT. PRIMARY FORECAST CONCERN WILL BE NAILING DOWN PRECIPITATION TYPE TONIGHT INTO TOMORROW MORNING. EARLY AFTERNOON SFC OBSERVATIONS SHOW COLD AIR IN PLACE ACROSS WESTERN NEBRASKA WITH TEMPERATURES IN THE UPPER 20S TO LOWER 30S. FURTHER SOUTHEAST...A SFC AREA OF LOW PRESSURE IS TAKING SHAPE ACROSS THE TEXAS PANHANDLE INTO WESTERN OKLAHOMA. THIS IS SETTING UP TO BE A CLASSIC SPRING STORM SYSTEM WITH SEVERE WEATHER POSSIBLE JUST TO OUR SOUTH ACROSS EASTERN AND SOUTHERN KANSAS AND ACCUMULATING SNOW TO OUR NORTHWEST OVER THE SANDHILLS. OUR CWA WILL BE IN A TRANSITION ZONE WITH THUNDERSTORMS POSSIBLE ACROSS OUR KANSAS COUNTIES AND SOUTHEASTERN NEBRASKA ZONES...WHILE FAR NORTHWEST ZONES WILL SEE A MIXTURE OF COLD RAIN...SNOW...AND FREEZING RAIN. MUCAPE VALUES ACROSS OUR SOUTH WILL CLIMB INTO THE 500 TO 1000 J/KG RANGE AND SMALL HAIL WILL BE POSSIBLE WITH SOME OF THE LATE NIGHT THUNDERSTORMS. THUNDERSTORMS WILL FORM FURTHER SOUTH ACROSS KANSAS AS LOW LEVEL JET REALLY GETS CRANKING. SHOWERS AND THUNDERSTORMS WILL THEN RAPIDLY SPREAD NORTH AFTER MIDNIGHT WITH PRECIPITATION OVERSPREADING OUR CWA. RAIN WILL CHANGE TO SNOW AND FREEZING RAIN ACROSS OUR FAR NORTHWEST WHERE THE COLD AIR IS DEEPER ENTRENCHED INTO THE AREA. A WARM LAYER ALOFT IN ASSOCIATION WITH THE INCREASING WARM AIR ADVECTION COULD RESULT IN A PERIOD OF FREEZING RAIN IN THESE NORTHWESTERN AREAS. PRECIPITATION WILL THEN COME TO AN END MONDAY MORNING AS DRY AIR ALOFT MOVES INTO THE REGION. TEMPERATURES REMAIN ON THE COOL SIDE WITH PLENTY OF CLOUDS LINGERING THROUGH THE DAY ON MONDAY. LONG TERM...12Z TUESDAY THROUGH SUNDAY. MAIN FORECAST CONCERN LIES WITH PRECIPITATION CHANCES MIDWEEK. MODELS IN GOOD AGREEMENT WITH DRY CONDITIONS EXPECTED AT THE START OF THE PERIOD...AND LAST THROUGH THE ENTIRE DAY. PRECIPITATION WILL HAVE MOVED OFF TO THE EAST OF THE CWA AND ZONAL FLOW SETS UP ALOFT...WITH THE SURFACE COLD FRONT DRAPED TO THE SOUTH ACROSS MO/AK/OK. AS THE DAY PASSES...HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE PLAINS BEHIND THE FRONT. COLDER AIR ASSOCIATED WITH THIS HIGH WILL BRING HIGH TEMPERATURES BELOW NORMAL FOR TUESDAY...WITH NEAR 40 EXPECTED ACROSS THE NORTH TO NEAR 50 IN THE SOUTH. QUIET CONDITIONS EXPECTED TO LINGER THROUGH TUESDAY NIGHT AND INTO EARLY WEDNESDAY MORNING. OVERNIGHT...HIGH PRESSURE SLIDES OFF TO THE EAST WITH SOUTHERLY FLOW RETURNING TO THE PLAINS. LEFT IN SLIGHT POPS FOR FAR NORTH DURING THE DAYTIME HOURS ON WEDNESDAY. MODELS CONTINUE TO SHOW A VERY WEAK RIPPLE IN THE MID LEVEL FLOW AND AN INCREASE IN THE SOUTHERLY LOW LEVEL JET...SPARKING OFF A FEW SHOWERS. THERE ARE SLIGHT DIFFERENCES IN JUST WHERE THESE SHOWERS WILL DEVELOP...AND FORECAST LEANS TOWARDS THE MORE SOUTHERLY GFS/ECMWF. THERE WILL LIKELY BE A BRIEF BREAK IN THE ACTION DURING THE EVENING HOURS ON WEDNESDAY...AS THE NEXT SYSTEM APPROACHES THE PLAINS. LATE ON WEDNESDAY...SURFACE LOW PRESSURE DEVELOPS TO THE SOUTH OF THE CWA OVER THE WESTERN PLAINS...BRINGING A MORE EASTERLY COMPONENT TO THE WINDS AND CONTINUED TRANSPORT OF MOISTURE NORTH. MID LEVEL ENERGY OUT IN ADVANCE OF THE MAIN UPPER LEVEL TROUGH STARTS IMPACTING THE CWA LATE WEDNESDAY NIGHT. CONTINUED POPS DURING ALL DAY ON THURSDAY AND INTO THURSDAY NIGHT ACROSS THE ENTIRE CWA...UNTIL THE MAIN UPPER LEVEL TROUGH PASSES THROUGH. TOOK OUT MENTION OF THUNDER ACROSS NORTHERN HALF OF CWA BUT KEPT IN ISOLATED MENTION IN THE SOUTH AS SOME ELEVATED INSTABILITY COULD WORK ITS WAY IN. AS THE SURFACE LOW MOVES EAST ACROSS THE SOUTHERN PLAINS...A COLD FRONT GETS DRAGGED THROUGH THE CWA...WITH NORTH/NORTHEASTERLY WINDS BY MID MORNING ON THURSDAY. INSERTED MIX OF RAIN AND SNOW ACROSS FAR NORTHWEST AFTER MIDNIGHT...BUT THIS WOULD BE WHEN PRECIPITATION WOULD BE WINDING DOWN SO LITTLE/NO ACCUMULATION EXPECTED. FOR THE END OF THE WORK WEEK AND INTO THE WEEKEND...POTENTIAL IS THERE FOR A VERY NICE WEEKEND AND LEFT FORECAST DRY. TEMPERATURES LOOK TO REBOUND BACK INTO THE MID 50S TO NEAR 60 DEGREES ACROSS THE ENTIRE CWA. GFS HAS BEEN PRETTY CONSISTENT WITH NORTHWESTERLY FLOW ALOFT INTO SATURDAY WITH A SLIGHT RIDGE BUILDING IN ON SUNDAY...AND HAVE MORE CONFIDENCE IN THIS MODEL. THE ECMWF HAS BEEN STRUGGLING A BIT AND FLIP FLOPPING WITH THE PATTERN. THERE WAS GOOD AGREEMENT THIS MORNING BETWEEN THE TWO...BUT LATEST ECMWF RUN HAS GONE AWAY FROM THAT BACK TO SHOWING A STRONG UPPER LEVEL LOW PASSING RIGHT OVER THE CWA ON SUNDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && KING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1021 PM CDT SUN MAR 30 2008 NEZ039-040-046-060-061-072-311200- VALLEY-GREELEY-SHERMAN-DAWSON-BUFFALO-GOSPER- 1021 PM CDT SUN MAR 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA WEST OF A GREELEY...ELM CREEK...ELWOOD LINE. .DAY ONE...TONIGHT. A MIXTURE OF RAIN...SNOW...AND FREEZING RAIN WILL BE POSSIBLE AFTER MIDNIGHT TONIGHT. SNOWFALL ACCUMULATIONS OF UP TO 1 INCH WILL BE POSSIBLE ALONG WITH LIGHT ICE ACCUMULATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ041-047>049-062-073-074-082>084-311200- NANCE-HOWARD-MERRICK-POLK-HALL-PHELPS-KEARNEY-FURNAS-HARLAN- FRANKLIN- 1021 PM CDT SUN MAR 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA ALONG AND NEAR A LINE FROM FULLERTON...TO GRAND ISLAND AND BEAVER CITY. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005-006-017-018-NEZ063-064-075>077-085>087-311200- PHILLIPS-SMITH-ROOKS-OSBORNE-HAMILTON-YORK-ADAMS-CLAY-FILLMORE- WEBSTER-NUCKOLLS-THAYER- 1021 PM CDT SUN MAR 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA SOUTH OF A YORK...HASTINGS...TO FRANKLIN LINE AS WELL AS PHILLIPS...SMITH...ROOKS AND OSBORNE COUNTIES OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WITH HAIL TO THE SIZE OF DIMES WILL BE POSSIBLE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS MAY LINGER INTO MONDAY MORNING...WITH ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ007-019-311200- JEWELL-MITCHELL- 1021 PM CDT SUN MAR 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR JEWELL AND MITCHELL COUNTIES OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT WITH THE MAIN THREAT EXPECTED TO BE HAIL UP TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS MAY LINGER INTO MONDAY MORNING...WITH ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 200 AM CDT MON MAR 31 2008 NEZ077-086-087-310730- FILLMORE-NUCKOLLS-THAYER- 200 AM CDT MON MAR 31 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR FILLMORE...NUCKOLLS AND THAYER COUNTIES... AT 158 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR BYRON...OR 31 MILES NORTH OF CONCORDIA...AND MOVING NORTHEAST AT 45 MPH. * THE THUNDERSTORM WILL BE NEAR... DESHLER BY 210 AM CDT HEBRON BY 215 AM CDT BELVIDERE BY 225 AM CDT BRUNING BY 230 AM CDT SMALL HAIL IS EXPECTED WITH THESE STORMS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 205 AM CDT MON MAR 31 2008 KSZ007-310730- JEWELL- 205 AM CDT MON MAR 31 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR JEWELL COUNTY... AT 203 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR RANDALL...OR 10 MILES NORTH OF BELOIT...AND MOVING NORTHEAST AT 45 MPH. * THE THUNDERSTORM WILL BE NEAR... FORMOSO BY 220 AM CDT SMALL HAIL IS EXPECTED WITH THESE STORMS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 239 AM CDT MON MAR 31 2008 NEZ077-087-310815- FILLMORE-THAYER- 239 AM CDT MON MAR 31 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR FILLMORE AND THAYER COUNTIES... AT 236 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR BELVIDERE...OR 42 MILES SOUTH OF YORK...AND MOVING NORTHEAST AT 45 MPH. * THE THUNDERSTORM WILL BE NEAR... OHIOWA BY 245 AM CDT SMALL HAIL IS EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 240 AM CDT MON MAR 31 2008 NEZ063-076-077-086-310815- CLAY-FILLMORE-HAMILTON-NUCKOLLS- 240 AM CDT MON MAR 31 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CLAY...FILLMORE...HAMILTON AND NUCKOLLS COUNTIES... AT 236 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR LAWRENCE...OR 19 MILES SOUTHEAST OF HASTINGS...AND MOVING NORTHEAST AT 50 MPH. * THE THUNDERSTORM WILL BE NEAR... FAIRFIELD BY 245 AM CDT CLAY CENTER BY 255 AM CDT HARVARD BY 300 AM CDT SARONVILLE BY 305 AM CDT SUTTON BY 310 AM CDT SMALL HAIL IS EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
The Grand Island radar (KUEX), 46 km away, was scanning. The volume nearest the first event began at 07:50 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78928.